Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 96, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 9, 1999, 8:00 PM CDT for Foard County, Knox County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 1999, 8:00 PM CDT (01:00 UTC)
- Expired
- May 9, 1999, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Foard County, TX, Knox County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:42 PM CDT | Hail 1 | Crowell, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
| May 9, 8:00 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -411 J/kg
- Mixed-layer LCL
- 2682 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KOKC 100101 RRA TOROKC TXC155-275-100145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 800 PM CDT SUN MAY 9 1999 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... FOARD COUNTY IN WESTERN NORTH TEXAS KNOX COUNTY IN WESTERN NORTH TEXAS * UNTIL 845 PM CDT * AT 800 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED 20 MILES WEST OF TRUSCOTT...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BENJAMIN...CROWELL...GILLILAND... THALIA...TRUSCOTT AND VERA THIS TORNADO IS LIKELY OBSCURED BY RAIN AND MAY NOT BE VISIBLE. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3400 10005 3354 9997 3360 9948 3405 9950 11
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 3:55 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 9, 3:55 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 355 PM CDT SUN MAY 9 1999 ...WITH UPDATED CCF NUMBERS... CONVECTIVE CONCERNS WILL ONCE AGAIN HIGHLIGHT THIS FORECAST PACKAGE. FIRST ROUND ONGOING ACROSS WEST TEXAS JUST AHEAD OF DRYLINE...AND IS IS EXPECTED TO AFFECT MUCH OF THE WESTERN AND CENTRAL AREAS THIS EVENING AND OVERNIGHT. THE POTENTIAL FOR HEAVY RAIN WILL EXIST...ALONG WITH THE SEVERE WEATHER...ACROSS NORTH CENTRAL THROUGH SOUTHWEST PORTIONS OF THE FORECAST AREA. THIS WILL BE WORDED IN THE ZONE FORECASTS. AFTER TONIGHT...IT DOESNT GET MUCH BETTER. DRYLINE EXPECTED TO SET UP ONCE AGAIN...FARTHER EAST THAN TODAY...WHICH WILL YIELD THE THREAT OF SEVERE WEATHER ACROSS MOST OF OKLAHOMA AND WESTERN NORTH TEXAS. THE AMOUNT OF CONVECTION THE NEXT TWO DAYS WILL PLAY A MAJOR ROLE IN DETERMINING WHERE THE MAIN SURFACE BOUNDARY WILL SET UP LATE MONDAY THROUGH TUESDAY. CONCENSUS OF MODELS IS THAT BOUNDARY SHOULD BE LOCATED FROM SW TO NE ACROSS OUR FORECAST AREA...WHICH I CANT ARGUE. THIS WILL NOT HAVE A SIGNIFICANT IMPACT ON TEMPS...BUT QPFS WILL BE CRITICAL TOWARD MID WEEK. WILL CONTINUE WITH CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED PERIODS...WITH POTENTIAL FOR STRONG CONVECTION ASSOCIATED WITH DRYLINE EACH DAY. WENT CLOSE TO MOS GUID ON TEMPS...AOA FAN GUID ON POPS. FCSTID = 11 OKC 66 81 66 80 / 60 40 60 40 HBR 66 84 63 82 / 80 40 30 30 SPS 68 84 66 84 / 60 40 40 40 GAG 63 82 56 78 / 80 20 20 20 PNC 67 82 65 79 / 80 40 60 30 DUA 68 82 68 81 / 40 40 50 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 9, 6:35 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT SUN MAY 9 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 4 MI ESE ERICK OK 67 MPH WIND GUST
05/09/99 BECKHAM MEASURED MESONET
0608 PM 5 MI E ARNETT OK WIND DAMAGE
05/09/99 ELLIS LARGE TREE LIMBS DOWN
EST 60-80 MPH WINDS
CWLocal storm report, May 9, 7:35 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT SUN MAY 9 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0634 PM IN WOODWARD OK 63 MPH WIND GUST
05/09/99 WOODWARD
0625 PM 3 MI W CANUTE OK .75 INCH HAIL
05/09/99 WASHITA
0650 PM 5 W CUSTER CITY OK 65 MPH WIND GUST
05/09/99 CUSTER
0625 PM 4 WNW CAMARGO OK 58 MPH WIND GUST
05/09/99 DEWEY
0711 PM 10 MI W MAGNUM OK .75 INCH HAIL
05/09/99 GREER
0711 PM QUARTZ MTN ST PARK OK .75 INCH HAIL
05/09/99 W KIOWA
0648 PM 12 NW LONE WOLF OK 60 MPH WIND GUST
05/09/99 KIOWA
CWLocal storm report, May 9, 7:44 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT SUN MAY 9 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 3 N PUTNAM OK 60 MPH WIND GUST
05/09/99 DEWEY
0725 PM 12 MI NW QUANAH TX .75 INCH HAIL
05/09/99 HARDEMAN
0727 PM 2 MI SE COOPERTON OK .88 INCH HAIL
05/09/99 KIOWA
0741 PM IN GOTEBO OK .75 INCH HAIL
05/09/99 KIOWA
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:07 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 38 min |
| May 9, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 45 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox | 45 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 45 min |
| May 9, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 49 min |
| May 9, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 44 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.